Indiana, 2020Hail and Damaging Winds in Indiana, September 8, 2020
September 8, 2020 · NWS IWX · 6 events in 1 county or zone
A frontal boundary, as well as several outflow boundaries, interacted with a weakly unstable environment to produce scattered showers and thunderstorms. A series of mergers allowed one thunderstorm in Huntington county to produce a handful of reports of damaging wind as well as marginally several hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary, as well as several outflow boundaries, interacted with a weakly unstable environment to produce scattered showers and thunderstorms. A series of mergers allowed one thunderstorm in Huntington county to produce a handful of reports of damaging wind as well as marginally several hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 8, 2:15 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 8, 2:15 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
315 PM EDT Tue Sep 8 2020
.SYNOPSIS...
Issued at 1255 PM EDT Tue Sep 8 2020
Scattered showers and thunderstorms are possible late this afternoon
and overnight primarily over northern Indiana, but could push into
northwest Ohio areas this evening. Dry and cool weather expected
Wednesday.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 313 PM EDT Tue Sep 8 2020
A theta-e boundary lies across our northwest mainly from Winamac, OH
to Pioneer OH and that is where the best moisture lies for the rest
of the day today. Some clearing east of I-69 allows for a little
warmer high temperatures in that area before a weak shortwave
traversing the the base of the theta-e boundary fills the cloud
cover back in later this afternoon. This shortwave will be
accompanied by better large scale ascent, some low to mid level
moisture and 1.6 in PWATs, which allows for the possibility of more
heavy rain there as well as the possibility of some gusty winds.
There could be some heavy rain from training or slow moving cells if
rain can move into areas east of I-69 to end the day.
As we head into the latter part of the overnight into early
Wednesday, the theta-e boundary retreats a little bit to the
northwest and so while cloud cover remains across areas northwest of
US-24, rainfall potential is expected to decrease. Winds are
expected to stay up some overnight without any sort of decoupling
across the northwest so would expect a stratus type of setup tonight
in that area. Some decoupling of winds occurs south of I-69, so
could see more of a fog development in that area.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 313 PM EDT Tue Sep 8 2020
The large scale pattern across the CONUS is characterized by a large
trough across the western US and a ridge across the eastern US with
a boundary across the region here locally. Some waffling north and
south of this front is possible from Wednesday through much of
Saturday. However, models aren't sending any shortwaves through the
flow towards the region while low level moisture decreases through
this period so am more inclined to keep noticeable PoPs out of the
forecast. Some weaker large scale ascent and mid layer omega enters
back into the forecast from the south ahead of an approaching trough
that was over the Plains and passes by to the north later Saturday
into Saturday night providing an increase in moisture and PoPs as a
result. The severe weather threat during this time period depends on
the timing of the front during that Saturday and Sunday period, but
it looks low at this time.
Behind the trough from the Plains, models are advertising just a
passing blow from the cold air that has been much discussed hitting
the central US. It should just bring seasonable to slightly below
normal temperatures, but dry conditions for the beginning of next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1255 PM EDT Tue Sep 8 2020
Stalled ofb invof KFWA terminal expected to reactivate this aftn
given favorable destabilization along a KMCX KFWA KDFI line. Stalled
sfc front lies immediately nw yet se of KSBN where MVFR stratus had
developed. VCTS/VCSH possible here later late evening yet considered
too low a risk for a mention. Elevated convective cluster over cntrl
IL in association with well defined MCV near KMLI may clip late aftn
before hand.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...T/Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 8, 2:41 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
341 PM EDT Tue Sep 8 2020
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-091945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
341 PM EDT Tue Sep 8 2020 /241 PM CDT Tue Sep 8 2020/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Thunderstorms this afternoon will likely produce locally heavy
rainfall which may cause minor flooding of some urban areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible this weekend, but are not expected to
become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ003-MIZ077-091945-
La Porte-Berrien-
341 PM EDT Tue Sep 8 2020 /241 PM CDT Tue Sep 8 2020/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
There is a moderate swim risk along the southeast shore of Lake
Michigan.
Thunderstorms are possible this afternoon, but are not expected to
become severe, but may cause minor flooding of some urban areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible this weekend, but are not expected to
become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-091945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
341 PM EDT Tue Sep 8 2020
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms are likely this evening, but are not expected to
become severe.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible this weekend, but are not expected to
become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Huntington
- When
- September 8, 3:35 PM EST to 3:36 PM EST
- Where
- Huntington County, 0.69 mi N of Huntington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.890, -85.480
Emergency management officials reported a large tree limb down onto a house.
Thunderstorm Wind, Huntington
- When
- September 8, 3:35 PM EST to 3:36 PM EST
- Where
- Huntington County, 1.38 mi N of Huntington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.900, -85.480
Emergency management officials reported a tree was blocking the roadway.
Thunderstorm Wind, Huntington
- When
- September 8, 3:36 PM EST to 3:37 PM EST
- Where
- Huntington County, 0.69 mi N of Huntington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.890, -85.480
Emergency management officials reported a tree was blown down.
Hail, Huntington
- When
- September 8, 3:40 PM EST to 3:45 PM EST
- Where
- Huntington County, 1.71 mi WNW of Huntington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.890, -85.510
Quarter size fell for 5 minutes at the Huntington North High School.
Hail, Huntington
- When
- September 8, 3:45 PM EST to 3:46 PM EST
- Where
- Huntington County, 0.87 mi NW of Mardenis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.910, -85.410
Quarter size hail was reported near US 24 and North County Road 200 East.
Thunderstorm Wind, Huntington
- When
- September 8, 3:58 PM EST to 3:59 PM EST
- Where
- Huntington County, 2.81 mi N of Markle
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -85.340
Emergency management officials reported that a semi was parked along I-69 along mile marker 290. The semi was blown over by strong winds with the driver suffering minor injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, September 8 to 15, 20203 deaths · $10 million · 1 event
- Flash Flooding and Flooding in Texas, September 8 to 10, 20202 deaths · 55 kt wind · 5 events
- Drought in Iowa, September 8 to 30, 2020$1.7 million · 2 events
- Winter Storm and Dust Storm in New Mexico, September 8 to 10, 20202 injured · $451,000 · 77 kt wind · 11 events
- Winter Storm and High Wind in Colorado, September 8 to 10, 202053 kt wind · 72 events
- High Wind in Arizona, September 8, 2020$125,000 · 57 kt wind · 2 events
- Winter Storm and Winter Weather in Colorado, September 8 to 10, 2020$60,000 · 11 events
- High Wind in Nevada, September 8, 2020$50,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Arizona, September 8, 2020$35,000 · 52 kt wind · 5 events
- Flash Flooding in Arizona, September 8 to 9, 2020$35,000 · 3 events
- Damaging Wind in Texas, September 8, 2020$20,000 · 50 kt wind · 1 event
- Damaging Wind in Texas, September 8, 2020$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914665, 914666, 914667, 914663, 914664, 914668.